it's immaterial whether you heard of them before or not, the important thing is to follow your pdoc prescription. You don't gain much about knowing the list. some make you zombie, with others you put on weight, some tremors etc...you won't find the magic pill. However for your knowledge they are classified into 5 categories:
1. tranquilizers: benzo and the like
2. antidepressants (AD)
3. antipsychotics (AP)
4. anticonvulsants (AC)
the last 2 are supposed to be be called mood stabilizers (MS)
YET pdocs didn't come into terms about which to use for BP. To this moment AD's are damaging in my opinion yet new articles say they are useful. some say AP's only like my shoemaker, but you run the risk of NS , some MS, some lithium. In Britain where there exist the conservative docs, they write lithium (the king) and either/or an AC (depakote or tegretol) in the USA another AC (lamictal) etc...
my advice to you no one knows anything, it's a difficult illness
Quetiapine is the generic of Seroquel, which is an atypical antipsychotic. You can use first generation antipsychotics (like thorazine) in bipolar, but they come with higher risk of movement disorders, so most doctors don't prescribe them for BP. Venlafaxine is the generic of Vyvanse, which is for ADD/ADHD. Some docs prescribe stimulants off label for BP, but generally not as a first try. Do you have a diagnosis of ADD or ADHD? The CrazyMeds website has information on the vast majority of BP meds (as well as meds for other "brain cooties"), including summaries of basic info you want to know and the full prescribing information sheets if you feel like slogging through them.
There's a lot of evidence that antidepressants are bad news for bipolar, at least when given without a mood stabilizer (and antipsychotics also count as mood stabilizers). Even then, they send some people manic. The use of benzos in BP is all off-label. Different drugs might be warranted based on your individual symptoms (e.g., lamictal is better for BPII with mostly depressive symptoms, but zyprexa kicks mania in the behind).
I have never taken Effexor but I am taking Seroquel. It, for me, is a great mood stabilizer and a great sleep med. It has a lot of great qualities like anti-depressant and anti-anxiety along with being a good sedative. You will find people on here with experience with Effexor and likely the combination of Effexor and Seroquel.
You can gather up some information online about the meds and keep checking back for people qith first hand experience with these.
No I don't have a diagnosis of add or ADHD,it's bipolar/PTSD.the quitiapine also does wonders for my sleep,calms me down and stops mania.it had some antidepressant affect but not enough that's why they introduced venlafaxine.i have a history of going cookoo on antidepressants but with it being combined with the quitiapine it seems to be fine.the first week I went on them I had blips of mania but it seems to have settled down now
I do not have much experience either as I was diagnosed a little over a year ago. Before that all the doctors I seen would just throw a pill at me and never explain what they were or why they gave them to me. All I knew is i had horrible panic attacks, mood swings,psychotic episodes(at times), etc and I really never sought help. When I finally started seeing these doctors it was at a mental health ER so they did not have much time to work with me. Anyway they put me on:
(All different times- nothing helped me)
At the time I expected the meds to work instantly so I didn't give them more than a few weeks to a month to work before I discontinued use. I will say that I liked trileptal. It seemed to help me when I had panic attacks. Again- I quit taking this because I didn't even know what it was for.
Fast forward to last year when I finally decided to seek help. I got a therapist and a psychologist- whom gave me a anti-depressant. I dont remember what it was though, that time in my life is a big blur. i was to manic at the time- and i do not have many memories of it.This led to me being hospitalized in the psych ward. As some people have stated, anti-depressants can be really bad for some people who are bi-polar. I was one of those "lucky ones" lol.
Seroquel was good for about a month for me, it helped me sleep and I felt rested he next day. As I continued to take it I seemed to want to sleep more and eventually could not get out of bed.
Topomax so far has been good to me. The initial side effects are not the best but tolerable in comparison. They seem to diminish after a while though. Also I lost weight so I'm happy about that.
If you are anything like me or many bi-polars you may feel temped to stop your meds. This is a big mistake. I am just now gettin back on mine because I thought I was "all better" and quit taking them. The bipolar cycle is repeating itself now and I am paying the price. It's not worth it. If your truly bi-polar you will never get better. As the people in the hospital told me- our brains are just wired differently.
As hard as it is to accept this, we will have to take something/ do something the rest of our lives.
Another thought- look into St. John's wort. If I am not mistaken I think it is more for depression, but as long as it is not taken with other products that contain serotonin- it may work. Talk to your psych dr about it if you would prefer to take the natural approach. It's only about $4 a bottle at Walmart here. I can not take it because it contains serotonin- and i would be at risk of serotonin overdose- which is no fun at all. Horrible in fact.
Wow I just went on a rant.
Hey, also keep in mind everyone is different. What works/ doesn't work for me may or may not work for you.
Hi after going through therapy I relised I had signs from early child hood but for some reason whatever I was doing to cope worked.as time went on and I ended up with a really bad illness when I was pregnant with my first daughter,I was 22 and was paralysed from the neck down.when I started recovering physically the other things started.manicness,spending sprees,walking for hours everyday,continuous cleaning,talking fast,no sleep as my baby was poorly,mood changes and depression.u can imagine what I got told,I had post natel depression and PTSD and put on antidepressants.they made me manic so they gave me sleeping meds and beta blockers,ridiculous.i had years ov stopping and starting meds because they didnt help.i got refered and they said I had signs ov bipolar and refered me again,I stopped going to appointments.
Me and my partner broke up really badly after 8 years I got assaulted,my granda had just died and my daughter had severe disabilitys and I had a 1 year old little girl.trying to cut a long story short,I went manic for 6 mths then started having big shifts in mood,emotions,energy levels.got into a new relationship,had a miscarriage,my partner cheated on me and I just went loopy loo.was sleeping 3 hrs a night.never stopped,all the usual patterns,paranoid about friends,thought I was gonna get killed,I couldn't eat so they thought I had an eating disorder.i got refered again,went through 26 weeks ov therapy then refered again.ive now got meds which are doing great and going through therapy again and ongoing assessments.i sometimes hit and miss with my meds and every now and again it really frustrates me having to take them :-(
Don't take St.John's wort, it screws with the cytochrome P450 system in your liver and can change how your body metabolizes a lot of drugs, of all kinds. It's fine to take by itself for mild to moderate depression but otherwise I wouldn't touch it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.